Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Pueblo, CO

June 3, 2003El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 3, 2003, 3:19 PM MDT for El Paso County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 3:19 PM MDT (21:19 UTC)
Expired
Jun 3, 2003, 4:15 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 032119
SVRPUB
COC041-032215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 317 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER CENTRAL COLORADO SPRINGS...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE
  COLORADO SPRINGS...THROUGH 345 PM MDT
  SECURITY...WIDEFIELD...AROUND 340 PM MDT
  FOUNTAIN AROUND 345 PM MDT

AT 315 PM THE PUBLIC SAW HAIL 3/4 INCH IN DIAMETER...3 MILES 
NORTHWEST OF COLORADO SPRINGS.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3895 10481 3882 10496 3852 10444 3863 10423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:13 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 3, 2:13 PM MDT, 1 hour 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
213 PM MDT TUE JUN 3 2003

SHORT TERM DISCUSSION...(TONIGHT/WEDNESDAY).

MAIN FCST CHALLENGES WILL BE TIMING AND COVERAGE OF THUNDERSTORMS
WITH POTENTIAL FOR SEVERE TSTORMS SOUTHEAST PLAINS.

CURRENTLY...MAIN COLD FRONT HAS PUSHED THROUGH ALL OF SOUTHEAST
PLAINS...AND IS LOCATED ALONG A KRTN TO NEAR KAMA LINE.  ANOTHER
BOUNDARY IN VISIBLE SATELLITE PICS SHOWING UP ALONG THE ARKANSAS
RIVER VALLEY FROM KPUB TO KLAA.  SOME POST FRONTAL VFR STRATUS HAS
DEVELOPED ALONG/SOUTH OF THE ARKANSAS RIVER VALLEY.  DEW POINTS
ACROSS THIS AREA ARE STILL IN THE LOWER/MID 50S...WITH UPPER 40S DEW
POINTS LOCATED NORTH OF THIS BOUNDARY.  WV PICS SHOW NEXT UPPER LVL
DISTURBANCE MOVING INTO NW WY...WITH ANOTHER WEAK VORT LOBE
POSSIBLY MOVING THROUGH SRN UT..THOUGH THIS LATTER FEATURE APPEARS
PRETTY WEAK.

SO MAIN CHALLENGE IS TIMING/EXTENT OF CONVECTION...ESPECIALLY
ACROSS SOUTHEAST PLAINS LATE THIS AFTERNOON THROUGH TONIGHT.
EASTERLY UPSLOPE FLOW IS FCST TO INCREASE BY BOTH THE RUC/MESO-ETA
AS MINOR SHORTWAVE APPROACHES FROM THE NORTHWEST.  THUS EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MOUNTAINS BY
LATE AFTERNOON/EARLY EVENING AS SHORTWAVE WY GLANCES ACROSS NRN
CO BETWEEN 00-03Z. STRATUS ACROSS SOUTHEAST PLAINS HAS DELAYED SFC
HEATING SOME...AND LATER TIMING OF SHORTWAVE WILL PROBABLY RESULT IN
ANOTHER LATE START TO CONVECTION.  HOWEVER...DEW POINTS IN THE LOWER
50S...CAPES OF AROUND 500-1500 J/KG...AND 0-6KM SHEARS OF AROUND
60KTS WOULD SUPPORT ONE OR TWO SEVERE THUNDERSTORMS.  AREA WITH
HIGHEST THREAT FOR SVR WEATHER IN SOUTHEAST COLORADO WILL BE POINTS
FURTHEST SOUTH AND EAST...LAS ANIMAS AND BACA COUNTIES.  CONVECTIVE
TEMPS ACROSS THE AREA ARE IN THE MID TO UPPER 70S.  OVERNIGHT...
THINK BEST MCS POTENTIAL WILL BE MAINLY SOUTHEAST OF THE FCST
AREA WHERE LOW LVL JET WILL INTERACT WITH MAIN BAROCLINIC ZONE.
HOWEVER...THERE IS AN AXIS OF ISENTROPIC LIFT CONTINUING PAST
MIDNIGHT ACROSS EASTERN BORDER COUNTIES.  WILL BUMP UP POPS IN THIS
AREA TONIGHT.

NOT MUCH CHANGE FOR WEDNESDAY AS STILL UNDER THE GUN FOR
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST PLAINS WEDNESDAY AFTERNOON.
ANOTHER STRONGER SHORTWAVE WILL MOVE ACROSS FCST AREA IN NORTHWEST
FLOW ALOFT.  STILL MEAGER MOISTURE TO WORK WITH OUT WEST...WITH
ISOLATED THUNDERSTORMS POSSIBLE AT BEST.  MESO-ETA POOLS DEW POINTS
IN THE MID TO UPPER 50S ACROSS LOWER ARKANSAS RIVER VALLEY BY
AFTERNOON WITH SB CAPES OF 1000-2500 J/KG ACROSS EASTERN SECTIONS
OF FCST AREA.  AGAIN...0-6KM SHEARS OF 50-60 KTS MORE THAN
SUFFICIENT FOR SUPERCELLS.  WILL ALL DEPEND ON TIMING OF SHORTWAVE...
AND AMOUNT OF CLEARING OF ANY RESIDUAL LOW LEVEL CLOUD COVER.
CURRENT GRIDS HAVE SCATTERED POPS OUT EAST...AND THIS LOOKS FINE AS
MAIN ACTION MAY COME MORE INTO THE EVENING HOURS.  HAVE COOLED OFF
MAX TEMPS A FEW DEGREES.  FOR WESTERN AREAS...STILL LOOKS DRY FOR
WEDNESDAY WITH DEW POINTS IN THE TEENS OVER THE HIGHER AREAS BY
AFTERNOON. WINDS THROUGH THE MIXED LAYER APPEAR WEAKER THAN PREVIOUS
RUNS HAS ADVERTISED...THUS THINK THAT WIDESPREAD SUSTAINED WINDS WILL
REMAIN JUST BELOW RED FLAG CRITERIA. MIN RHS SHOULD DROP TO AROUND
10-20% WITH HAINES INDICES OF AROUND 6. -KT

LONG TERM DISCUSSION...(WEDNESDAY NIGHT-NEXT TUESDAY)

...MAIN CHALLENGES REVOLVE AROUND TIMING AND IMPACT OF AT LEAST A
COUPLE OF SYSTEMS TO AFFECT THE AREA DURING THE PERIOD...

VERY LITTLE CHANGE IN THE PATTERN.  LARGE SCALE UPPER LEVEL RIDGE
STAYS FAR ENOUGH WEST TO KEEP CWA UNDER CONTINUED NORTHWEST FLOW
REGIME.  THIS WILL ALLOW FOR A CONTINUING PARADE OF SHORTWAVES TO
DRIFT SOUTHEAST ACROSS COLORADO...REINFORCING UPSLOPE FLOW AND
RENEWING THE CONVECTION...AS THEY MOVE THROUGH.  ONE DISTURBANCE
MOVES THROUGH WEDNESDAY NIGHT/THURSDAY...WITH ANOTHER STRONGER
SYSTEM MOVING THROUGH FRIDAY NIGHT/SATURDAY.  EACH OF THESE
SYSTEMS WILL GENERALLY BRING INCREASING CHANCES FOR CONVECTION TO THE
SOUTHEAST MOUNTAINS AND PLAINS.  HOWEVER...ON THURSDAY...CLOUDS
AND COOLER TEMPS MAY KEEP IT TOO STABLE ON THE PLAINS FOR MUCH
CONVECTION.  FRIDAY AFTERNOON/EVENING...AS THE NEXT BOUNDARY MOVES
INTO THE REGION...THE AIRMASS HAS DESTABILIZED ON THE
PLAINS...SO THIS MAY TURN OUT TO BE THE BETTER DAY CONVECTIVELY.
THEN OVERNIGHT FRIDAY THROUGH SATURDAY...AN UNSEASONABLY STRONG
UPPER LEVEL TROUGH DROP SOUTH ACROSS COLORADO.  700 MB TEMPS
WERE FORECAST TO DROP TO -4C OVER THE PALMER DIVIDE BY SATURDAY NIGHT
IN THE 06Z RUN OF THE GFS...BUT THE 12Z RUN IS CONSIDERABLY WARMER...
DROPPING TEMPS TO ABOUT 0C.  ORIGINALLY...LOOKED LIKE THERE COULD
BE SOME SNOW DOWN TO ABOUT 7K ACROSS NORTHERN PORTIONS OF OUR CWA.
NOW LOOKS MORE LIKE ABOUT 9 OR POSSIBLY 8K.  ANYWAY...DUE TO
STRENGTH OF STORM...COOLED TEMPS A LITTLE IN THE GRIDS FOR THE
WEEKEND AND RAISED POPS JUST A LITTLE.  SUNDAY...STILL LOOKS
LIKE AN UNSEASONABLY COOL DAY...WITH PRECIPITATION CHANCES
STARTING TO WANE.  FOR MONDAY AND TUESDAY...IT KIND OF LOOKS
LIKE THERE IS A LITTLE BIT OF PATTERN CHANGE WITH A DRIER,
WESTERLY FLOW REGIME IN PLACE AND TEMPERATURES WARMING BACK
UP. LW

.PUB...NONE.
Hazardous weather outlook, Jun 3, 6:45 AM MDT, 8 hours 34 minutes before
COZ058>089-093>099-041245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE EASTERN MOUNTAINS
AND PLAINS TODAY...WHILE SLIGHTLY DRIER AIR COVERS WESTERN COLORADO.
WITH ANOTHER UPPER LEVEL DISTURBANCE EXPECTED TO MOVE ACROSS THE
STATE LATE THIS AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. WITH AMPLE LOW LEVEL MOISTURE ACROSS THE EASTERN
PLAINS...THERE MAY BE ENOUGH INSTABILITY FOR ONE OR TWO SEVERE STORMS
TO DEVELOP AFTER 2 PM.

STORMS ARE EXPECTED TO INITIATE ACROSS THE HIGHER TERRAIN OF THE
PIKES PEAK REGION...THE SANGRE DE CRISTO MOUNTAINS...AND ALONG
THE RATON MESA...AND CONTINUE TO MOVE SOUTHEAST INTO A MORE UNSTABLE
ATMOSPHERE ACROSS THE ADJACENT PLAINS. THE MAIN THREATS FROM ANY
STORMS WHICH DO DEVELOP WILL BE HAIL TO NEAR 1 INCH IN DIAMETER...
ALONG WITH WIND GUSTS TO NEAR 60 MPH. THUNDERSTORMS MAY CONTINUE WELL
PAST SUNSET OVER THE FAR SOUTHEAST PLAINS WHERE MOISTURE AND
INSTABILITY ARE THE GREATEST.

FARTHER WEST...WITH DRIER AIR ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS...AS WELL AS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...
ISOLATED HIGH BASED STORMS WILL BE POSSIBLE...WITH MAINLY GUSTY WINDS
EXPECTED NEAR ANY STORMS WHICH DO DEVELOP.

WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...
ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE
TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE
LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS
AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IN THE UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH
SUNDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE
AREA...KEEPING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE AREA EACH DAY. ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS
ALOFT WILL CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE
EASTERN MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE
WEATHER OCCURRING ON WEDNESDAY AND AGAIN ON FRIDAY...IN ADVANCE OF A
SERIES OF UNSEASONABLY STRONG COLD FRONTS MOVING SOUTH ACROSS EASTERN
COLORADO. BY MONDAY...DRIER AND WARMER AIR IS EXPECTED ACROSS THE
REGION...WITH ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:09 PM MDTSevere Thunderstorm WarningPUBKiowa36 min
Jun 2, 10:28 PM MDTSevere Thunderstorm WarningPUBBent, Prowers62 min
Jun 2, 11:19 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.